Pennsylvania, 2002

Damaging Wind in Pennsylvania, July 23, 2002

July 23, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm caused widely scattered wind damage in Lehigh County. Trees and wires were knocked down in Washington Township and just southwest of Allentown in Salisbury and Lower Macungie Townships.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm caused widely scattered wind damage in Lehigh County. Trees and wires were knocked down in Washington Township and just southwest of Allentown in Salisbury and Lower Macungie Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:01 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 23, 2:01 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
301 PM EDT TUE JUL 23 2002

RW/TRW ASSOCIATED WITH APPROACHING FRONT WILL MOVE THRU NORTHERN
ZONES THIS EVENING AND BEGIN TO LOOSES ITS PUNCH BY MIDNIGHT AS IT
CONT THRU FA. THE BOUNDARY ITSELF WILL LIMP THRU THE SOUTHERN ZONES
BEFORE BECOMING STATIONARY JUST TO OUR SOUTH. WILL KP LOW CHC PRECIP
SOUTHERN ZONES WED & WED NGT.

GUID TEMPS LOOK OK SO STAYED CLOSE.

MARINE...WILL KP SCA ON COAST BUT DROP FROM DELAWARE BAY.

FCSTID = 10
MPO   61  75  56  73 /  70   0  10  20
ABE   64  77  60  76 /  70  20  10  20
RDG   64  77  60  76 /  70  20  10  20
PHL   71  77  65  80 /  80  20  20  20
12N   61  75  56  73 /  70   0  10  20
SMQ   68  77  63  79 /  70  20  10  20
TTN   68  77  63  79 /  70  20  10  20
MIV   73  77  66  79 /  80  30  30  20
ACY   73  76  70  79 /  80  40  30  20
ILG   71  77  65  80 /  80  20  20  20
DOV   73  77  66  79 /  80  30  30  20
GED   73  76  67  79 /  80  60  30  30
ESN   73  76  67  79 /  80  60  30  30

.PHI...
DE...SCA FOR COAST.
MD...NONE.
NJ...SCA FOR COAST.
PA...NONE.

ZEV

In the hours before

Special weather statement, Jul 23, 9:58 AM EST, 5 hours 22 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-232200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 AM EDT TUE JUL 23 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON INTO
TONIGHT OVER EASTERN PENNSYLVANIA AND NEW JERSEY...

...STRONG THUNDERSTORMS ARE ALSO POSSIBLE OVER DELAWARE AND
NORTHEASTERN MARYLAND LATE TODAY AND TONIGHT...

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST THIS
MORNING...MOVING SOUTHEAST AND INTO THE AREA LATER THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP FIRST OVER
NORTHEASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY DURING THIS
AFTERNOON AND CONTINUE INTO EARLY TONIGHT.

SHOWERS AND THUNDERSTORMS WILL SPREAD SOUTHWARD OVER EXTREME
SOUTHERN NEW JERSEY...DELAWARE...AND NORTHEASTERN MARYLAND LATE IN
THE DAY AND EARLY TONIGHT...AND CONTINUING INTO THE OVERNIGHT PERIOD
AS THE FRONT SETTLES SOUTHWARD.

DUE TO THE HIGH INSTABILITY ASSOCIATED WITH THE HEAT AND HUMIDITY OF
THE AIRMASS NOW IN PLACE...SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE.

THEREFORE THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR EASTERN PENNSYLVANIA AND NORTHERN AND
CENTRAL NEW JERSEY FOR THIS AFTERNOON AND TONIGHT. THUNDERSTORMS
OVER SOUTHERN NEW JERSEY...DELAWARE...AND NORTHEASTERN MARYLAND LATE
TODAY AND TONIGHT MAY ALSO BECOME QUITE STRONG.

THE PRIMARY THREATS FROM ANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL BE STRONG WIND GUSTS...FREQUENT LIGHTNING...LARGE
HAIL...AND HEAVY RAINS. IN FACT...DUE TO THE HIGH AMOUNT OF MOISTURE
THROUGH A DEEP LAYER OF THE ATMOSPHERE...SOME THUNDERSTORMS MAY
PRODUCE AS MUCH AS THREE OR FOUR INCHES OF RAIN IN A SHORT TIME...SO
LOCALIZED FLOODING OF ROADS AND LOW SPOTS IS LIKELY.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
Special weather statement, Jul 23, 11:35 AM EST, 3 hours 45 minutes before
NJZ001-007>010-012>015-017>020-026-027-
PAZ054-055-060>062-067>071-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR
ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW
JERSEY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN
TWO THIRDS OF NEW JERSEY.

SPECIFICALLY THIS WATCH INCLUDES IN PENNSYLVANIA...BERKS...
BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON AND PHILADELPHIA. IN NEW JERSEY IT
INCLUDES  BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...
MERCER...MIDDLESEX...MONMOUTH...MORRIS...OCEAN...SOMERSET...
SUSSEX AND WARREN.

A LINE OF THUNDERSTORMS OVER CENTRAL NEW YORK AND WESTERN
PENNSYLVANIA IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE
UNSEASONABLY HOT AND HUMID AIR MASS OVER THE REGION. THE
ARRIVAL OF THE THUNDERSTORMS DURING THE AFTERNOON IS EXPECTED
TO COINCIDE WITH THIS HEATING WITH THE STORMS HITTING THE REGION
CLOSE TO THEIR MAXIMUM STRENGTH. THUS SOME OF THE STORMS IN
THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE. ANY STORMS THAT
FORM PRECEDING THIS LINE COULD BECOME SEVERE AS THEY WILL NOT
HAVE TO SHARE THE INSTABILITY WITH OTHER STORMS
IN THE LINE.

IN ADDITION TO THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL...
THE STORMS WILL BE PRODUCING COPIOUS AMOUNTS OF RAIN. RAINFALL
RATES OF TWO INCHES PER HOUR ARE LIKELY TO OCCUR AND CAUSE
SOME POOR DRAINAGE FLOODING. IF STORMS REPEAT OVER THE SAME
REGION...SOME ISOLATED FLASH FLOODING OF STREAMS COULD ALSO OCCUR.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL
ALSO ACCOMPANY THESE THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

TFG

The radar

The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lehigh

When
July 23, 3:20 PM EST
Where
Lehigh County, Slatedale
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -75.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308753.